acetaminophen (oral)

Pronunciation: a SEET a MIN oh fen

Brand: Actamin, Anacin AF, Bromo Seltzer, Children's Tylenol, Mapap, Tactinal, Tempra Quicklets, Tycolene, Tylenol, Vitapap

Acetaminophen

slide 1 of 22, Acetaminophen,

500 mg, oblong, white, imprinted with GPI A5

Image of Acetaminophen
slide 1 of 22
    

Acetaminophen

slide 2 of 22, Acetaminophen,

325 mg, round, white, imprinted with GPI A325

Image of Acetaminophen
slide 2 of 22
    

Acetaminophen

slide 3 of 22, Acetaminophen,

500 mg, round, white, imprinted with GPI A5

Image of Acetaminophen
slide 3 of 22
    

Mapap

slide 4 of 22, Mapap,

325 mg, round, white, imprinted with GPI, A325

Image of Mapap
slide 4 of 22
    

Mapap

slide 5 of 22, Mapap,

500 mg, oval, white, imprinted with GPI A5

Image of Mapap
slide 5 of 22
    

Mapap

slide 6 of 22, Mapap,

500 mg, round, white, imprinted with GPI A5

Image of Mapap
slide 6 of 22
    

Mapap

slide 7 of 22, Mapap,

80 mg, round, pink, imprinted with 1G

Image of Mapap
slide 7 of 22
    

Pain Relief

slide 8 of 22, Pain Relief,

500 mg, capsule, white, imprinted with L484

Image of Pain Relief
slide 8 of 22
    

Tylenol Regular Strength

slide 9 of 22, Tylenol Regular Strength,

325 mg, round, white, imprinted with TYLENOL, 325

Image of Tylenol Regular Strength
slide 9 of 22
    

Tylenol

slide 10 of 22, Tylenol,

325 mg, oval, white, imprinted with TYLENOL 325 HOSPITAL

Image of Tylenol
slide 10 of 22
    

Acetaminophen

slide 11 of 22, Acetaminophen,

325 mg, round, white, imprinted with M2A3, 57344

Image of Acetaminophen
slide 11 of 22
    

Acetaminophen

slide 12 of 22, Acetaminophen,

325 mg, round, white, imprinted with L403, 325MG

Image of Acetaminophen
slide 12 of 22
    

Acetaminophen

slide 13 of 22, Acetaminophen,

325 mg, round, white, imprinted with L403, 325MG

Image of Acetaminophen
slide 13 of 22
    

Acetaminophen

slide 14 of 22, Acetaminophen,

325 mg, round, white, imprinted with CPC 220

Image of Acetaminophen
slide 14 of 22
    

Pain Reliever

slide 15 of 22, Pain Reliever,

325 mg, round, white, imprinted with M2A3, 57344

Image of Pain Reliever
slide 15 of 22
    

Acetaminophen Extra Strength Caplets

slide 16 of 22, Acetaminophen Extra Strength Caplets,

500 mg, oblong, white, imprinted with L484

Image of Acetaminophen Extra Strength Caplets
slide 16 of 22
    

Acetaminophen Extra Strength

slide 17 of 22, Acetaminophen Extra Strength,

500 mg, round, white, imprinted with 54 27

Image of Acetaminophen Extra Strength
slide 17 of 22
    

Acetaminophen

slide 18 of 22, Acetaminophen,

500 mg, round, white, imprinted with GPI A5

Image of Acetaminophen
slide 18 of 22
    

Mapap Arthritis Pain

slide 19 of 22, Mapap Arthritis Pain,

650 mg, capsule, white, imprinted with L544

Image of Mapap Arthritis Pain
slide 19 of 22
    

8-Hour Acetaminophen E.R.

slide 20 of 22, 8-Hour Acetaminophen E.R.,

650 mg, oval, white, imprinted with cor116

Image of 8-Hour Acetaminophen E.R.
slide 20 of 22
    

Arthritis Pain Relief

slide 21 of 22, Arthritis Pain Relief,

650 mg, oval, white, imprinted with cor116

Image of Arthritis Pain Relief
slide 21 of 22
    

Arthritis Pain Relief

slide 22 of 22, Arthritis Pain Relief,

650 mg, capsule, white, imprinted with L544

Image of Arthritis Pain Relief
slide 22 of 22
    

What is the most important information I should know about acetaminophen?

You should not use acetaminophen if you have severe liver disease.

Use this medicine exactly as directed on the label, or as prescribed by your doctor. An overdose of acetaminophen can damage your liver or cause death.

Avoid also using other medicines that contain acetaminophen (sometimes abbreviated as APAP), or you could have a fatal overdose.

Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What is acetaminophen?

Acetaminophen is a pain reliever and a fever reducer. There are many brands and forms of acetaminophen available. Not all brands are listed on this leaflet.

Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Acetaminophen may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking acetaminophen?

You should not take acetaminophen if you are allergic to it, or if you have severe liver disease.

Do not take acetaminophen without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day.

Tell your doctor if you are pregnant or breastfeeding.

Do not give this medicine to a child younger than 12 years old without the advice of a doctor. Extra-strength acetaminophen is not for use in a child younger than 6 years old.

How should I take acetaminophen?

Use exactly as directed on the label, or as prescribed by your doctor.

Do not take more than your recommended dose. An overdose of acetaminophen can damage your liver or cause death.

  • Adults and teenagers who weigh at least 110 pounds (50 kilograms): Do not take more than 1000 milligrams (mg) at one time. Do not take more than 4000 mg in 24 hours.
  • Children younger than 12 years old: Do not take more than 5 doses of acetaminophen in 24 hours. Use only the number of milligrams per dose that is recommended for the child's weight and age. Use exactly as directed on the label.
  • Avoid also using other medicines that contain acetaminophen, or you could have a fatal overdose.

If you are treating a child, use a pediatric form of acetaminophen. Use only the special dose-measuring dropper or oral syringe that comes with the specific pediatric form you are using. Carefully follow the dosing directions on the medicine label.

Measure liquid medicine carefully. Use the dosing syringe provided, or use a medicine dose-measuring device (not a kitchen spoon).

Acetaminophen made for infants is available in two different dose concentrations, and each concentration comes with its own medicine dropper or oral syringe. Using the wrong device may cause you to give your child an overdose of acetaminophen. Never mix and match dosing devices between infant formulations of acetaminophen.

You may need to shake the liquid before each use. Follow the directions on the medicine label.

The chewable tablet must be chewed thoroughly before you swallow it.

Make sure your hands are dry when handling a disintegrating tablet. Place the tablet on your tongue and allow it to dissolve, without chewing. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.

To use the effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir and drink this mixture right away. Add a little more water to the glass, swirl gently and drink right away.

Stop taking acetaminophen and call your doctor if:

  • you still have a fever after 3 days of use;
  • you still have pain after 7 days of use (or 5 days if treating a child);
  • you have a skin rash, ongoing headache, or any redness or swelling; or
  • if your symptoms get worse, or if you have any new symptoms.

This medicine can affect the results of certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using acetaminophen.

Store at room temperature away from heat and moisture.

What happens if I miss a dose?

Since acetaminophen is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

Early signs of acetaminophen overdose include loss of appetite, nausea, vomiting, sweating, or weakness. Later symptoms may include upper stomach pain, dark urine, and yellowing of your skin or eyes.

What should I avoid while taking acetaminophen?

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen (sometimes abbreviated as APAP). Taking too much acetaminophen can lead to a fatal overdose.

Avoid drinking alcohol. It may increase your risk of liver damage.

What are the possible side effects of acetaminophen?

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop taking acetaminophen and call your doctor at once if you have signs of liver problems: loss of appetite, stomach pain (upper right side), tiredness, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may be more likely, and you may have none at all.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen?

Other drugs may affect acetaminophen, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell your doctor about all your current medicines and any medicine you start or stop using.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2019 Cerner Multum, Inc. Version: 21.01. Revision date: 5/6/2019.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by End-User License Agreement, which can be accessed by clicking on this link.
 
 

PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities.